There seems to be a lot of interest from visitors about a possible Byetta Recall so we wanted to provide some information about what is happening with this drug.
BYETTA (spelled with all-caps) injection is part of a class of medicines for type 2 diabetes called “incretin mimetics”. BYETTA is an injectable medicine used to improve glucose (blood sugar) control in adults with type 2 diabetes.
BYETTA has NOT been recalled, but has been associated with pancreatitis and pacreatitis-related deaths. According to the FDA, “cases of acute pancreatitis have been reported in patients treated with BYETTA” which would explain all the interest in a potential BYETTA recall. The FDA reported in Augest that there were were 6 reported cases of severe pancreatitis, two of which resulted in death. This report was followed later that week with a statement by the makers of BYETTA regarding four more people who died of pancreatitis-related health problems when taking the medication. However, patients with diabetes may be at an increased risk for pancreatitis simply because they have diabetes – not because they are taking BYETTA.
What to Look For – Pancreatitis Symptoms
The hallmark symptom of pancreatitis is persistent, severe abdominal (stomach) pain, which is sometimes accompanied by vomiting. If you take Byetta and suspect that you may have pancreatitis, waste no time in calling your doctor, as pancreatitis can be deadly. If it is confirmed that you have pancreatitis, FDA advises you not to re-initiate treatment with BYETTA.
As of the date of this article there has not been a recall on BYETTA. However, if enough patients report side effects and/or confirmed cases of pancreatitis while taking BYETTA there may very well be a BYETTA recall in the near future. To learn more about a possible future recall on BYETTA Click Here.
In the meantime, the FDA has told healthcare professionals to advise Byetta patients to seek emergency services if they are experiencing persistent unexplained abdominal pain.